Blood work results - help please?

Hi everyone,

I know what an incredible knowledgable lot you are and wonder if anyone can shed light on this for me, please?

I had a thyroid panel done as an add on to some hormonal bloods I recently had taken. I had the test done at 3.30 in the afternoon and did not take my Levo until afterwards. I had had some bloods taken around four weeks previously which had shown my Tsh was raised to 1.7 ( normally sits at 0.01 on 125 mcg of levo). I had been tinkering with my dosage and had reduced it in the preceding 3-4 months to around 110mcg to see if it would help with hot flushes. It didn't. When I got the initial 1.7 result I upped it to around 135-140 mcg of levo and immediately felt better. So, I had been on an increased dose of 130-140 mcg for four weeks preceding my latest test. Just got the results and my TSH is at 1.7 ( not so worried as the bloods were drawn in afternoon) but my free t4 is above the range at 25 ( 12-22 ) my free t3 is 4.9 (3.1-6.8). I know I've been tinkering and these bloods were taken after only 4 weeks of raised dose. Should I just go back to 125mcg or reduce further? My doc is suggesting I reduce dose. I feel ok but have felt a touch anxious although I have a cold which could be effecting me. In nov last year I had a full panel done and on 125mcg my results were TSH below 1 and t3 and T4 in upper quadrants of ranges, so good. Think I've buggered things up by reducing and then upping?? Should I be worried by free t4 being above range given I've been tinkering around? Thank you.

4 Replies

  • Well, it's not that much above range, is it. But that's not the most important test, is it. The most important is the FT3, and that's only scraping in at just fractionally Under mid-range, suggesting that you're not converting very well. If you feel well at that level, all well and good.

    But, how long between increasing your dose and your blood test? If less than six weeks, then it doesn't tell the full story. In which case, I would stick at that dose for another six weeks, and see what happens. There's no point in testing in under six weeks, because it just won't be reliable. And upping and downing your dose continually is not good for your metabolism. Just stay where you are for a while, that's my advice.

  • Thank you v much for your reply. It's a bugger because my gp won't test anything other than TSh (even if they request it the lab won't do it) so in six weeks I will only get the Tsh result unless I pay for the Genova one. I had manged to tag the full panel on to another set of tests that Bupa paid for. Given all looked hunky dory last nov on 125mcg shall I stay at that or keep adding an extra 10mcg to make it 135mcg each day. I've been adding extra because I missed one dose 4 weeks ago and because prior to that I had cut the dose down to approx 110mcg a day since the previous Nov. Sorry, all v confusing. In nov last year I had been steady on 125 mcg and my results were 0.01 TSH and t3 just missing the top quadrant and t4 well in the top quadrant. My endo then suggested I lower the dose by 10mcg because I was still feeling a bit tired and he thought I might be slightly over medicated. By January I upped it again to 125 mcg because I hadn't felt any diff on the lower dose. All was ok until July and then I then I started getting v bad hot flushes (am menopausal) so I cut it down again to see if it would make a diff. It didn't. Infact I began to feel pretty ropey so I upped it in August and this time added a bit more to try and make up for it. I felt better within days. I think I will keep it at 135mcg for another six weeks and then retest. Does the t4 being slightly over indicate going hyper? I'm so sorry for such long question!!!!

  • No, the FT4 going over neither indicates that you're over-medicated, nor that you're 'going hyper' - you can't go hyper, anyway, because your gland isn't working much, if at all. It's when the FT3 is over-range and you have hyper-like symptoms that you need to cut back.

    If your hot flushes were caused by your sex hormones - as they would be during menopause - tinkering with your thyroid hormones isn't going to get rid of them. :)

    I agree, stay on that dose for another six weeks.

  • Thank you so much for your help. I've got a prescription coming for bioidentical hormones that I hope will sort out the flushes! Angel of the North pointed me in that direction. Will keep on the 135 mcg and get tested in 6 weeks. Very best, Jane.

You may also like...